Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 224, NWS Northern Indiana

August 1, 2003Blackford County, Grant County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 1, 2003, 8:28 PM EST for Blackford County, Grant County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 8:28 PM EST (01:28 UTC)
Expired
Aug 1, 2003, 9:15 PM EST
In force
47 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Blackford County, IN, Grant County, IN

The radar

The Northern Indiana radar (KIWX), 93 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WUUS53 KIWX 020128
SVRIWX
INC009-053-020215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
828 PM EST FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLACKFORD COUNTY IN INDIANA
  GRANT COUNTY IN INDIANA

* UNTIL 915 PM EST

* AT 828 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF UPLAND...MOVING NORTHEAST
  AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  HARTFORD CITY
  VAN BUREN
  MONTPELIER

DIME SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4040 8520 4039 8563 4064 8570 4067 8563
          4067 8544 4060 8544 4059 8519

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:40 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 1, 6:40 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
640 PM EST FRI AUG 1 2003

AVIATION DISCUSSION FOR 00Z...

THUNDERSTORMS ARE CURRENTLY JUST EAST OF THE KFWA VICINITY AND ARE
DRIFTING EAST. OTHERWISE...STORMS ARE SCATTERED OVER THE AREA AND
ARE DEVELOPING ON OUTFLOW BOUNDARIES...ETC. SCATTERED STORMS
EXPECTED TO CONTINUE THROUGH MIDNIGHT. FOG SHOULD DEVELOP TOWARDS
SUNRISE...ESPECIALLY NEAR AREAS WHERE HEAVY RAINFALL OCCURRED (KFWA).
STORMS COULD REDEVELOP TOMORROW AFTERNOON DUE TO INSTABILITY AND
SOME DYNAMICS IN ASSOCIATION WITH THE SLOW MOVING UPPER LOW OVER
GREAT LAKES REGION.

EDDY

PUBLIC FORECAST DISCUSSION FOR 330 PM ISSUANCE...

FIRST AREA OF STORMS EXITING TO THE NE INTO SE MI WITH NEXT LINE
DEVELOPING WEST OF CHICAGO. FRONT IS STILL BACK INTO NW IL AS MODELS
GRADUALLY MOVE SFC LOW OVER LAKES EAST AND FRONT SLIDES THROUGH
REGION. WHILE SOME TIMING DIFFERENCES WITH SHORTWAVES AND USUAL
CONVECTIVE FEEDBACK PROBLEMS MODELS IN OVERALL AGREEMENT IN SLOWLY
ROTATING CLOSED LOW ACROSS LAKES THROUGH WEEKEND. WILL GO LIKELY
POPS TONIGHT AND KEEP CHC THROUGH MONDAY. MUCH OF ACTIVITY MAY BE
DIURNAL SUNDAY AND MONDAY BUT SHORTWAVES ROTATING THROUGH WILL KEEP
SHOWERS AND THUNDERSTORMS POSSIBLE ABOUT ANYTIME. NOT MUCH CHANGE TO
PREVIOUS TEMPERATURES AND IN LINE WITH MODEL MOS.

NO CHANGES NECESSARY TO EXTENDED FORECAST. STACKED LOW IN THE
VICINITY OF THE LAKES TUE-WED...THEN OPENS UP INTO A TROF FROM THE
ST LAWRENCE SEAWAY INTO THE OHIO VALLEY THURSDAY...AND GRUDGINGLY
MOVES OFF TO THE EAST FRIDAY. SHOWERS AND A FEW STORMS STILL
POSSIBLE TUE-WED...PARTICULARLY NORTHEAST...WITH TEMPS NEAR OR
SLIGHTLY BELOW NORMAL.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

RES/12
Hazardous weather outlook, Aug 1, 5:42 AM EST, 14 hours 46 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-021045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
542 AM EST FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE LIKELY WITH A FEW OF THE STORMS BECOMING
SEVERE WITH ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. THE PRIMARY
TIME FRAME FOR POTENTIALLY SEVERE STORMS IS LATE THIS AFTERNOON INTO
THE EARLY EVENING HOURS. WHILE THE ENTIRE AREA MAY EXPERIENCE SEVERE
STORMS...THE GREATEST CHANCE IS WEST OF A BENTON HARBOR MICHIGAN TO
SOUTH BEND TO MARION INDIANA LINE WHERE THE INSTABILITY WILL BE
GREATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS AGAIN ON SATURDAY.
ADDITIONAL STORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. IT IS NOT
YET KNOWN WHETHER ANY OF THE STORMS FROM SUNDAY THROUGH WEDNESDAY
WILL BE SEVERE OR NOT. THESE STORMS ARE POSSIBLE BECAUSE OF A SLOW
MOVING LOW PRESSURE CENTER THAT WILL BE AROUND THE REGION INTO NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Aug 1, 6:03 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0603 PM EST FRI AUG 01 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0548 PM    1 S FORT WAYNE            IN   1.00 IN HAIL
08/01/03   ALLEN

0545 PM    6 W ANGOLA                IN   0.75 IN HAIL
08/01/03   STEUBEN

0540 PM    12 SE FORT WAYNE          IN   1.50 IN HAIL
08/01/03   ALLEN

AL
Local storm report, Aug 1, 6:43 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0643 PM EST FRI AUG 01 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0637 PM    MONTPELIER                IN   WIND DAMAGE
08/01/03   BLACKFORD                      TREE DOWN

AL
Local storm report, Aug 1, 6:56 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0656 PM EST FRI AUG 01 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    DUNKIRK                   IN   1.25 IN HAIL
08/01/03   JAY

AL
Local storm report, Aug 1, 6:58 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0658 PM EST FRI AUG 01 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    NILES                     MI   1.00 IN HAIL
08/01/03   BERRIEN

AL
Local storm report, Aug 1, 7:17 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0717 PM EST FRI AUG 01 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    2 S CASSOPOLIS            MI   WIND DAMAGE
08/01/03   CASS                           TREES DOWN

0705 PM    DOWAGIAC                  MI   WIND DAMAGE
08/01/03   CASS                           TREES DOWN

AL
Local storm report, Aug 1, 7:48 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0748 PM EST FRI AUG 01 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0726 PM    2 NE STURGIS              MI   WIND DAMAGE
08/01/03   ST. JOSEPH                     TREES AND POWER LINES
                                          DOWN.

AL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:22 PM ESTSevere Thunderstorm WarningIWXMarshall53 min
Aug 1, 8:02 PM ESTSevere Thunderstorm WarningIWXElkhart43 min
Aug 2, 4:25 PM ESTSevere Thunderstorm WarningIWXHuntington50 min
Aug 2, 4:45 PM ESTSevere Thunderstorm WarningIWXFulton45 min
Aug 2, 4:53 PM ESTSevere Thunderstorm WarningIWXWhitley37 min
Aug 2, 5:11 PM ESTSevere Thunderstorm WarningIWXKosciusko49 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.